Alert archive / California / High Wind Watches in 2008
High Wind Watch 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Jan 30, 2008, 3:15 PM PST for Inyo County, California. It took effect at Jan 31, 2008, 7:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2008, 3:15 PM PST (23:15 UTC)
- In effect from
- Jan 31, 2008, 7:00 PM PST
- Expired
- Jan 31, 2008, 3:11 PM PST
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KVEF 302315 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 315 PM PST WED JAN 30 2008 ...ANOTHER PACIFIC STORM TO MOVE INTO THE AREA THURSDAY NIGHT RESULTING IN THE POTENTIAL FOR STRONG DOWNSLOPE WINDS ACROSS THE SOUTHERN SIERRA EAST SLOPES AND THE OWENS VALLEY THURSDAY EVENING THROUGH FRIDAY MORNING... CAZ519-520-310715- /O.NEW.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/ EASTERN SIERRA SLOPES-OWENS VALLEY- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP... INDEPENDENCE...LONE PINE 315 PM PST WED JAN 30 2008 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR THE EASTERN SIERRA SLOPES AND THE OWENS VALLEY. CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS VALLEY AS WINDS INCREASE ACROSS THE SOUTHERN SIERRA THURSDAY EVENING AND PERSIST INTO FRIDAY MORNING. WEST WINDS GUSTING OVER 70 MPH ARE POSSIBLE AT ELEVATIONS ABOVE 5000 FEET AND GUSTS OVER 60 MPH COULD REACH DOWN INTO THE WESTERN SECTIONS OF THE OWENS VALLEY OVERNIGHT THURSDAY AND INTO EARLY FRIDAY. IF THESE WINDS DEVELOP HAZARDOUS DRIVING CONDITIONS MAY BE SEEN AS DANGEROUS CROSS WINDS MAY BE ENCOUNTERED ALONG SECTIONS OF HIGHWAY 395 IN THE OWENS VALLEY...ESPECIALLY FOR HIGH PROFILE VEHICLES. $$
3 follow-up statements
000 WWUS75 KVEF 310722 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 1122 PM PST WED JAN 30 2008 ...POTENTIAL FOR STRONG DOWNSLOPE WINDS ACROSS THE SOUTHERN SIERRA EAST SLOPES AND THE OWENS VALLEY THURSDAY EVENING THROUGH FRIDAY MORNING... CAZ519-520-311400- /O.CON.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/ EASTERN SIERRA SLOPES-OWENS VALLEY- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP... INDEPENDENCE...LONE PINE 1122 PM PST WED JAN 30 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR THE EAST SLOPE OF THE SOUTHERN SIERRA AND OWENS VALLEY. CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS VALLEY AS WINDS INCREASE ACROSS THE SOUTHERN SIERRA THURSDAY EVENING AND PERSIST INTO FRIDAY MORNING. WEST WINDS GUSTING OVER 70 MPH ARE POSSIBLE AT ELEVATIONS ABOVE 5000 FEET AND GUSTS OVER 60 MPH COULD REACH DOWN INTO THE WESTERN SECTIONS OF THE OWENS VALLEY OVERNIGHT THURSDAY AND INTO EARLY FRIDAY. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH AND...OR GUSTS OF 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. $$
000 WWUS75 KVEF 311209 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 409 AM PST THU JAN 31 2008 ...POTENTIAL FOR STRONG DOWNSLOPE WINDS ACROSS THE SOUTHERN SIERRA EAST SLOPES AND THE OWENS VALLEY THIS EVENING EVENING THROUGH FRIDAY MORNING... CAZ519-520-010000- /O.CON.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/ EASTERN SIERRA SLOPES-OWENS VALLEY- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP... INDEPENDENCE...LONE PINE 409 AM PST THU JAN 31 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING FOR THE OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES. CONDITIONS APPEAR BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS VALLEY AS WINDS INCREASE ACROSS THE SIERRA CREST THIS EVENING AND PERSIST INTO FRIDAY MORNING. WEST WINDS GUSTING OVER 70 MPH ARE POSSIBLE AT ELEVATIONS ABOVE 5000 FEET AND GUSTS OVER 60 MPH COULD REACH DOWN INTO THE WESTERN SECTIONS OF THE OWENS VALLEY OVERNIGHT THURSDAY AND INTO EARLY FRIDAY. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH AND...OR GUSTS OF 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. $$ JGA
000 WWUS75 KVEF 312311 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 311 PM PST THU JAN 31 2008 CAZ520-010015- /O.CAN.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/ OWENS VALLEY- INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE 311 PM PST THU JAN 31 2008 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE HIGH WIND WATCH. STRONG WINDS ARE EXPECTED TONIGHT INTO THURSDAY MORNING ABOVE 5000 FEET ALONG THE EAST SLOPES OF THE SIERRA. HOWEVER THE STRONG WINDS ARE NOT EXPECTED TO GET DOWN INTO THE OWENS VALLEY. WINDS ARE GENERALLY EXPECTED TO BE IN THE 10 TO 15 MPH RANGE IN THE OWENS VALLEY TONIGHT AND THURSDAY MORNING. THERE COULD BE LOCALIZED WIND GUSTS TO 40 MPH NEAR CANYONS ON THE WEST SIDE OF THE VALLEY. $$ CAZ519-011200- /O.UPG.KVEF.HW.A.0004.080201T0300Z-080201T1800Z/ /O.NEW.KVEF.WI.Y.0006.080201T0300Z-080201T1800Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 311 PM PST THU JAN 31 2008 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTHERN CALIFORNIA WILL BRING INCREASING WEST TO SOUTHWEST WINDS TONIGHT. SUSTAINED WINDS ARE EXPECTED TO BE IN THE 35 TO 45 MPH RANGE WITH GUSTS UP TO 65 MPH. THE STRONG WINDS WILL PERSIST INTO THURSDAY MORNING BEFORE DIMINISHING BY ABOUT 10 AM. A WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Jan 30, 3:00 PM PST, 15 minutes earlier.
Area forecast discussion, Jan 30, 3:00 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PST WED JAN 30 2008
.SYNOPSIS...DRY NORTHWEST FLOW OVER THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT TONIGHT AND THURSDAY BEFORE THE NEXT PACIFIC STORM
MOVES ACROSS NORTHERN NEVADA THURSDAY NIGHT WITH ANOTHER STORM
MOVING OVER THE AREA ON THE WEEKEND. THIS UNSETTLED WEATHER
PATTERN WILL CONTINUE TO KEEP COOL TEMPERATURES AND BREEZY TO WINDY
CONDITIONS OVER MUCH OF THE REGION WHILE A CHANCE OF SHOWERS WILL BE
SEEN MAINLY OVER THE MOUNTAINS.
&&
.SHORT TERM...NORTHWEST FLOW ALOFT ALONG WITH SURFACE GRADIENTS
CONTINUING TO KEEP LOCAL GUSTY WINDS ACROSS MUCH OF SOUTHERN NEVADA
AND NORTHWEST ARIZONA THIS AFTERNOON. EXPECT THESE WINDS TO DECREASE
FAIRLY QUICKLY AFTER SUNSET WITH GENERALLY LIGHT FLOW BY THURSDAY
MORNING. DRY NORTHWEST FLOW ALOFT TONIGHT INTO THURSDAY TO GIVE WAY
TO NEXT PACIFIC SHORTWAVE SHIFTING ACROSS NORTHERN NEVADA LATE
THURSDAY AND INTO THE ROCKIES BY FRIDAY. THIS SYSTEM WILL ONCE AGAIN
BRING THE POTENTIAL FOR DOWNSLOPE WINDS ACROSS THE SOUTHERN
SIERRA/OWENS VALLEY THURSDAY NIGHT/FRIDAY MORNING AND WILL ISSUE A
HIGH WIND WATCH FOR THIS AREA. AT THE SAME TIME...MAIN ENERGY FROM
THIS SYSTEM TO BE TO THE NORTH OF THE CWA...BUT ENOUGH DYNAMICS TO
CONTINUE MENTION OF ISOLATED SHOWERS ACROSS THE CENTRAL NEVADA
MOUNTAINS FOR THURSDAY NIGHT INTO FRIDAY. BY FRIDAY AFTERNOON AND
INTO SATURDAY MORNING...DRY NORTHWEST FLOW ALOFT TO RETURN TO THE
AREA...BUT THIS WILL BE SHORT LIVED PER THE LONG TERM DISCUSSION.
UNDER THE UNSETTLED CONDITIONS DAYTIME HIGHS THROUGH THE SHORT TERM
TO REMAIN BELOW NORMAL.
.LONG TERM...BROAD TROUGH OVER THE WESTERN HALF OF THE CONUS
SATURDAY WITH SOME LOWER LEVEL MOISTURE STREAMING ACROSS THE CWA.
NOT MUCH IN THE WAY OF PRECIPITATION...BUT DID CONTINUE WITH THE
SLIGHT CHANCE POPS OVER THE NORTHERN CWA ZONES. BIGGER STORY IS
SUNDAY WITH A STRONGER SYSTEM THAT IS FORECAST TO DROP INTO THE
WESTERN STATES. NEWER RUNS OF THE MODELS NOW ARE STARTING TO TREND
THIS SYSTEM SLOWER AND A LITTLE DEEPER THAN THE PREVIOUS RUN. THE
LOW IS FORECAST TO PUSH ON SHORE NEAR THE OR/WA BORDER AND THEN OPEN
UP AND PUSH SOUTH AND EAST. IT LOOKS LIKE THE TROUGH WILL HANG FAR
ENOUGH OFF SHORE TO HELP DRAW IN ADDITIONAL TROPICAL MOISTURE. RIGHT
NOW WE ARE NOT LOOKING AT A MAJOR PRECIPITATION EVENT...BUT SHOWERS
WILL BE A GOOD POSSIBILITY OVER MUCH OF THE CWA BY SUNDAY AFTERNOON
AND EVENING. HAVE GONE AHEAD AND INCREASED POPS OVER THE CWA INTO
THE CHANCE CATEGORY OVER MOST AREAS. THIS SYSTEM IS NOT AS COLD AS
PREVIOUS SYSTEMS...BUT SNOW LEVELS COULD GET AS LOW AS 4500 FEET BY
SUNDAY NIGHT. SYSTEM QUICKLY MOVES THROUGH MONDAY MORNING WITH A
NORTHERLY FLOW DEVELOPING OVER THE AREA AND BRINGING THE POSSIBILITY
OF GUSTY WINDS MONDAY AFTERNOON INTO TUESDAY MORNING. HIGH PRESSURE
DEVELOPING OVER THE EASTERN PACIFIC WILL BUILD AND HELP KEEP SYSTEMS
TO OUR NORTH THROUGH THURSDAY.
&&
.AVIATION...FOR MCCARRAN...NORTHWEST WINDS GUSTING TO AROUND 25
KNOTS TO CONTINUE UNTIL AROUND 00Z BEFORE DECREASING AND BECOMING
VARIABLE AFTER 04Z TONIGHT. VARIABLE CLOUD COVER BUT GENERALLY SCT
THROUGH 04Z THURSDAY BEFORE CLEAR SKIES OVERNIGHT. WINDS ON THURSDAY
ARE EXPECTED TO BE LIGHT AND VARIABLE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LOCAL WIND GUSTS TO NEAR 35KTS ACROSS CALIFORNIA
ROUTES WITH LOCAL GUSTY NORTH WINDS ELSEWHERE THROUGH 00Z...THEN
DECREASING AND BECOMING LESS THAN 15KTS BY 04Z. GENERALLY SCT CLOUD
COVER...EXCEPT BKN DECKS AROUND 8K FT AGL MORMON MESA/PEACH SPRINGS
CORRIDORS THROUGH 02Z WITH ISOLD SHOWERS. IMPROVING CONDITIONS BY
02Z WITH GENERALLY CLEAR SKIES OVERNIGHT. CONDITIONS ARE EXPECTED TO
IMPROVE THURSDAY WITH WINDS GENERALLY UNDER 10 KNOTS ACROSS THE
AREA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING
FOR CAZ519-520.
&&
JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 30, 6:30 AM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 630 AM PST WED JAN 30 2008 CAZ523>526-310800- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN- 630 AM PST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT GUSTY WEST TO NORTHWEST WINDS WITH SPEEDS UP TO 50 MPH WILL IMPACT THE SAN BERNARDINO COUNTY DESERTS THIS MORNING FOLLOWED BY A DECREASING TREND THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT UNTIL 4 PM PST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF WEATHER SYSTEMS WILL PRODUCE GUSTY WINDS ACROSS THE HIGH DESERT AS THEY MOVE ACROSS THE REGION FRIDAY THEN AGAIN SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SIGNIFICANT WEATHER CONDITIONS ARE ENCOURAGED. AZZ001>003-036-CAZ519>522-527-NVZ014>022-310800- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 630 AM PST WED JAN 30 2008 /730 AM MST WED JAN 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM MOVING FROM THE NORTHERN GREAT BASIN INTO THE ROCKIES TODAY TONIGHT IS NOT EXPECTED TO PRODUCE WIDESPREAD HAZARDOUS WEATHER BUT WILL BRING SCATTERED SNOW SHOWERS TO LINCOLN COUNTY NEVADA AND FAR NORTHWEST ARIZONA. DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF WEATHER SYSTEMS WILL MOVE ACROSS THE REGION FRIDAY THEN AGAIN LATE SATURDAY THROUGH MONDAY. THIS WILL BRING A GOOD CHANCE OF SNOW TO THE MOUNTAINS LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SIGNIFICANT WEATHER CONDITIONS ARE ENCOURAGED. JGA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 8:24 PM PST | Wind Advisory | VEF | San Bernardino | 15 hr |
Nearby
High Wind Watches in California, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.